Alert archive / Washington / Small Craft Advisories in 2012
Small Craft Advisory 1139, NWS Seattle, WA
NWS Seattle, WA issued this small craft advisory at Dec 17, 2012, 8:43 PM PST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2012, 8:43 PM PST (04:43 UTC)
- Expired
- Dec 18, 2012, 1:00 AM PST
- In force
- 4 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
692 WHUS76 KSEW 180443 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 843 PM PST MON DEC 17 2012 PZZ131-132-180900- /O.CAN.KSEW.GL.W.0083.000000T0000Z-121218T0600Z/ /O.EXB.KSEW.SC.Y.1138.000000T0000Z-121218T0900Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 843 PM PST MON DEC 17 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM PST TUESDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM PST TUESDAY. THE GALE WARNING HAS BEEN CANCELLED. *WINDS...WEST WINDS 15 TO 25 KNOTS. *SEAS...WIND WAVES 2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ130-181245- /O.CAN.KSEW.GL.W.0083.000000T0000Z-121218T0600Z/ /O.NEW.KSEW.SW.Y.0060.121218T0443Z-121219T0000Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 843 PM PST MON DEC 17 2012 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 4 PM PST TUESDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 4 PM PST TUESDAY. THE GALE WARNING HAS BEEN CANCELLED. WEST SWELL 14 FEET AT 12 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER... BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS. && $$ PZZ135-180900- /O.NEW.KSEW.SC.Y.1139.121218T0443Z-121218T0900Z/ PUGET SOUND AND HOOD CANAL- 843 PM PST MON DEC 17 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM PST TUESDAY. * WIND AND WAVES...SOUTH WINDS 15 TO 25 KNOTS WITH 2 TO 4 FOOT WIND WAVES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ110-181245- /O.CON.KSEW.RB.Y.0036.000000T0000Z-121219T1200Z/ GRAYS HARBOR BAR- 843 PM PST MON DEC 17 2012 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY... * BAR CONDITION...SEVERE. * COMBINED SEAS...15 TO 20 FEET TONIGHT. BREAKERS COVERING THE BAR. * FIRST EBB...815 AM TUESDAY MORNING. * SECOND EBB...830 PM TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ PZZ150-153-156-170-173-176-181200- /O.CON.KSEW.SC.Y.1138.000000T0000Z-121218T1200Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 843 PM PST MON DEC 17 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY... *WINDS...WEST WINDS 15 TO 25 KNOTS. *SEAS...WEST SWELL 16 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 3:00 PM PST, 5 hours 43 minutes earlier.
Area forecast discussion, Dec 17, 3:00 PM PST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PST MON DEC 17 2012
.SYNOPSIS...A COLD UPPER TROUGH WILL PERSIST OVER THE AREA THROUGH
TUESDAY WITH RAIN AND SNOW SHOWERS. THE CONVERGENCE ZONE WILL REMAIN
ACTIVE THROUGH AT LEAST TUESDAY WITH SNOW LEVELS NEAR THE SURFACE.
ANOTHER LOW PRESSURE SYSTEM WILL BRING MORE WET WEATHER TO THE
REGION ON WEDNESDAY WITH MORE MOUNTAIN SNOW. THE ASSOCIATED FRONT
WILL MOVE SOUTH OF THE AREA BY THURSDAY MORNING WITH SHOWERS THROUGH
FRIDAY. UNSETTLED WEATHER WILL CONTINUE NEXT WEEKEND WITH ANOTHER
LOW PRESSURE AFFECTING THE AREA.
&&
.SHORT TERM...IR SATELLITE IMAGE SHOWS THE LOW PRESSURE CIRCULATION
WELL EAST OF THE AREA WITH COLD AIR CU STREAMING INTO WRN WA. THE
AIR MASS IS SOMEWHAT UNSTABLE NEAR THE COAST AND OVER THE COASTAL
WATERS WITH A FEW LIGHTNING STRIKES THIS AFTERNOON. LATEST RADAR
LOOP INDICATES NUMEROUS SHOWERS MOVING QUICKLY ACROSS THE AREA AS
THE FLOW REMAINS MODERATELY STRONG. MUCH OF THE PUGET SOUND AREAS
DOWNWIND OF THE OLYMPICS REMAINS SHADOWED WITH LITTLE RAINFALL.
HOWEVER...THE FLOW IS CREATING OROGRAPHIC UPLIFT ALONG THE W SLOPES
OF THE CASCADES WITH SNOW STILL ACCUMULATING...THOUGH NOT AS HEAVY
AS EARLIER. THE FLOW WILL WEAKEN LATER TONIGHT BUT ANOTHER 5 TO 10
INCHES MAY FALL THROUGH THE EVENING. A WINTER WEATHER ADVISORY IS IN
EFFECT THROUGH 10 PM FOR THE CASCADES AND OLYMPICS TO ADDRESS THE
ADDITIONAL SNOWFALL.
THE PUGET SOUND CONVERGENCE ZONE IS ACTIVE BUT NOT WELL DEFINED THIS
AFTERNOON. MODELS GENERALLY AGREE THAT A BETTER ORGANIZED
CONVERGENCE BAND WILL DEVELOP OVERNIGHT AND TUESDAY AS SHORT WAVES
EMBEDDED IN THE UPSTREAM FLOW MOVE THROUGH THE AREA. EACH OF THESE
WAVES WILL ENHANCE THE CONFLUENT FLOW AROUND THE OLYMPICS AND ALSO
BE ASSOCIATED WITH A REINFORCING SHOT OF COLD AIR. SNOW LEVELS WILL
FALL TO 500 FEET THIS EVENING...THEN DOWN TO NEAR THE SURFACE LATER
TONIGHT AND TUESDAY MORNING. THE LOCATION...TIMING...AND DURATION OF
THE CONVERGENCE ZONE IS RATHER UNCERTAIN. BUT THE NAM/GFS BOTH SHOW
ONE DEVELOPING TONIGHT WITH ENOUGH SLY FLOW SO THAT IT REMAINS N OF
SEATTLE. DECIDED TO GO OUT ON A LIMB AND ISSUE A SNOW ADVISORY FOR
THE FAVORED CONVERGENCE ZONE CORRIDOR TO THE N OF SEATTLE AND ALSO
INCLUDE THE E PUGET SOUND LOWLANDS TO CATCH THE FOOTHILLS. SOME
SPOTS COULD SEE A COUPLE 2-3 INCHES OF SNOW IF THE CONVERGENCE ZONE
BECOMES PERSISTENT. HEAVIER SHOWERS COULD ALSO PRODUCE A DUSTING OF
SNOW OUTSIDE THE ADVISORY AREA TUESDAY MORNING. TEMPERATURES WILL
LIKELY REMAIN NEAR OR JUST ABOVE FREEZING SO ACCUMULATIONS WILL
MOSTLY BE ON THE GRASS AND COLDER SURFACES.
A BREAK OR LULL IN SHOWERS IS EXPECTED TUESDAY NIGHT BEFORE THE NEXT
SYSTEM MOVES IN. MID/HIGH CLOUDS WILL INFILTRATE THE AREA IN ADVANCE
OF A WARM FRONT WHICH SHOULD KEEP TEMPERATURES NEAR OR JUST ABOVE
FREEZING. RAIN WILL INCREASE ACROSS THE ENTIRE AREA WEDNESDAY
MORNING AS MOIST WARM AIR ADVECTION DEVELOPS. SOME SHELTERED
LOCATIONS LIKE HOOD CANAL COULD START OFF AS SNOW OR MIXED
PRECIPITATION BUT MODELS INDICATE A LOT OF SLY FLOW DEVELOPING
QUICKLY. NOT EXPECTING MUCH ACCUMULATION AT THIS TIME BUT WILL NEED
TO WATCH FOR THIS. WARM AIR WILL PROBABLY NOT PENETRATE INTO THE
MOUNTAINS WITH MORE SNOW ON THE WAY FOR THE PASSES AND SKI RESORTS.
QPF AMOUNTS INDICATE AT LEAST A FEW INCHES OF SNOW OR POSSIBLY
ADVISORY LEVEL IF THE FRONT IF THE FRONT SLOWS DOWN. THE BULK OF
PRECIPITATION WILL SAG TO THE S ON THURSDAY WITH PRECIPITATION
BECOME MORE SHOWERY.
.LONG TERM...UPPER LEVEL LOW PRESSURE OVER THE ERN PAC EXTENDING
OVER OUR REGION WILL CONTINUE A COOL AND SHOWERY PATTERN THROUGH THE
END OF THE WEEK. SOME MODELS SHIFT THE TROUGH AND WEAK SURFACE LOW
INLAND OVER THE TOWARD THE WEEKEND WHICH COULD RESULT IN MORE STEADY
LIGHT RAIN OR MOUNTAIN SNOW. THIS PATTERN CONTINUES INTO EARLY NEXT
WEEK UNTIL THE SYSTEM EVENTUALLY GETS KICKED EAST BY THE NEXT
APPROACHING TROUGH. MERCER
&&
.HYDROLOGY...A SERIES OF SYSTEMS WILL BRING PERIODS OF RAIN OR SNOW
SHOWERS TO AREA THROUGH THE WEEKEND BUT PRECIPITATION AMOUNTS WILL
NOT BE HEAVY. FLOODING IS NOT EXPECTED ON AREA RIVERS THROUGH THE
NEXT 7 DAYS.
&&
.AVIATION...A BROAD UPPER LEVEL TROUGH WILL REMAIN OVER THE PACIFIC
NORTHWEST THROUGH TUESDAY MORNING...THEN WEAKEN. A WEAK UPPER LEVEL
SHORTWAVE TROUGH PASSING THROUGH THE BROAD TROUGH WILL CROSS THE
AREA 06Z-15Z WITH SHOWERS INCREASING A LITTLE. SHOWERS MOVING INLAND
IN THE ONSHORE FLOW WILL CONTINUE TONIGHT AND TUESDAY...WITH CIGS
VARYING BETWEEN VFR AND MVFR AS SHOWERS CROSS THE AREA. THE AIR MASS
WILL COOL TONIGHT WITH SNOW LEVELS GETTING DOWN NEAR SEA LEVEL.
STRONGER SHOWERS MAY BRING SNOW DOWN TO THE SURFACE TONIGHT AND
TUESDAY MORNING. A CONVERGENCE ZONE WILL AFFECT THE KPAE AND NORTH
SEATTLE AREA AT TIMES AND COULD PRODUCE MORE PERSISTENT SNOW SHOWERS
TONIGHT. ONSHORE FLOW WILL GRADUALLY WEAKEN TONIGHT SO GUSTY SURFACE
WINDS IN MANY LOCATION WILL DIMINISH.
KSEA...GUSTY S-SW WINDS WILL REMAIN 15-25 KT SHOULD CONTINUE UNTIL
AROUND 04Z THEN EASE TO 8-14 KT AFTER THAT. W FLOW ALOFT HAS KEPT
THE TERMINAL IN GOOD VFR CONDITIONS TODAY DUE TO RAIN-SHADOWING FROM
THE OLYMPICS. THUS SHOWERS CROSSING THE AREA HAVE BEEN MISSING THE
AIRPORT. FLOW ALOFT WILL BECOME MORE SW TONIGHT AS A WEAK
DISTURBANCE CROSSES THE AREA. THIS MAY DRIVE SOME SHOWERS UP OVER
THE AIRPORT 06Z-18Z. AT THIS POINT THE FREEZING LEVEL WILL DROP TO
AROUND 1000 FEET WHICH WILL PUT THE SNOW LEVEL NEAR SEA LEVEL. LIGHT
SNOW SHOWERS ARE POSSIBLE AT KSEA BUT ANY SNOW ACCUMULATION WILL BE
LIGHT AND BRIEF...PROBABLY ONLY A TRACE. SNOW SHOWERS HAVE ALREADY
REACHED SOME OTHER AIRPORTS AROUND THE AREA THIS AFTERNOON. KAM
&&
.MARINE...THE DEEP LOW FROM EARLIER THIS MORNING HAS MOVED EAST AND
WESTERLY ONSHORE FLOW WILL CONTINUE TONIGHT AS HIGHER PRESSURE
BUILDS SLOWLY INLAND OVER W WA. GALES HAVE BEEN DROPPED FOR THE
COAST...WITH SCA IN EFFECT THROUGH TONIGHT. GALES WILL REMAIN UP FOR
THE STRAIT UNTIL 06Z WITH WINDS WEAKENING RAPIDLY OVERNIGHT. SO FAR
THIS AFTERNOON THE UIL-BLI PRESSURE GRADIENT HAS BEEN
FLUCTUATING...PROBABLY IN RESPONSE TO SHOWERS MOVING ACROSS THE
AREA. WINDS WILL DO THE SAME SO SPEEDS WILL DROP BELOW GALE FOR A
TIME THEN POP ABOVE FOR A WHILE.
A WEAK SURFACE TROUGH WILL REMAIN OVER THE AREA TUESDAY MORNING AND
EARLY AFTERNOON FOR SUB SCA WINDS.
THE NEXT FRONTAL SYSTEM WILL BE APPROACHING THE AREA TUESDAY NIGHT.
THIS LOOKS LIKE IT WILL GENERATE GALES IN THE TYPICAL SE EXPOSED
AREAS. THE MODELS BRING THE FRONT TO THE COAST EARLY WEDNESDAY
MORNING WITH ANOTHER FRONTAL FEATURE RIGHT BEHIND IT. THIS SECOND
FRONT SHOULD REACH THE COAST WEDNESDAY EVENING.
SWELL ON THE COAST HAS BEEN SUBSIDING GRADUALLY...BUT HAS NOT YET
COMPLETELY DROPPED BELOW 20 FEET. THE HIGH SURF ADVISORY WILL REMAIN
UP THOUGH 8 PM...WHICH SHOULD BE ENOUGH TIME FOR ALL SPOTS TO DROP
BELOW ADVISORY LEVELS. KAM
&&
.AVALANCHE... VERY STRONG STORM THAT MOVED ACROSS THE PACIFIC
NORTHWEST EARLY MONDAY MORNING...ACCOMPANIED BY VERY HEAVY SNOWFALL
AT WARMING TEMPERATURES ALONG WITH SHIFTING AND VERY STRONG PASS AND
CREST LEVEL WINDS. THIS STORM HAS DEPOSITED 2-4 FEET OF SNOW IN THE
PAST 36 HOURS. THE SLIGHTLY WARMER AND WIND AFFECTED SNOW HAS FALLEN
ON EXISTING VERY WEAK SNOW AND/OR BURIED WEAK LAYERS CAUSING A
SIGNIFICANT INCREASE IN THE AVALANCHE DANGER. WIDESPREAD NATURAL
AVALANCHES WERE REPORTED EARLY MONDAY IN MANY AREAS ALONG THE
CASCADE CREST. VERY STRONG WESTERLY FLOW MONDAY IS MAINTAINING
PERIODS OF HEAVY SNOWFALL AND CONTINUED STRONG WINDS. THIS WEATHER
WILL MAINTAIN MOSTLY UNSTABLE SNOW AND AN EXPECTED HIGH AVALANCHE
DANGER ABOVE 4000 FEET IN THE CASCADE WEST SLOPES, OLYMPICS AND
ABOVE ABOUT 5000 FEET IN THE MT HOOD AREA...THEREFORE BACKCOUNTRY
TRAVEL IN AVALANCHE TERRAIN IS NOT RECOMMENDED THROUGH TUESDAY.
PLEASE VISIT WWW.NWAC.US FOR FURTHER DETAILS. KRAMER
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY NORTH AND CENTRAL CASCADES...AND THE
OLYMPICS THROUGH 10 PM THIS EVENING.
WINTER WEATHER ADVISORY FOR THE EAST PUGET SOUND
LOWLANDS...EVERETT AND VICINITY...WESTERN SKAGIT COUNTY AND THE
ADMIRALTY INLET AREA FROM 10 PM TONIGHT THROUGH NOON MONDAY.
HIGH SURF ADVISORY NORTH AND CENTRAL COAST THROUGH 9 PM THIS
EVENING.
PZ...GALE WARNING STRAIT OF JUAN DE FUCA.
SMALL CRAFT ADVISORY REMAINING WATERS.
SMALL CRAFT ADVISORY FOR SEVERE BAR CONDITIONS GRAYS HARBOR BAR.
&&
WWW.WEATHER.GOV/SEATTLE
FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 8:43 PM PST | Small Craft Advisory for Hazardous Seas | SEW | 25 hr | |
| Dec 18, 2:37 AM PST | Gale Warning | SEW | 43 hr | |
| Dec 18, 3:34 AM PST | High Wind Watch | SEW | San Juan | 10 hr |
| Dec 18, 3:51 AM PST | Winter Storm Watch | SEW | 10 hr | |
| Dec 18, 8:55 AM PST | Small Craft Advisory | SEW | 4 days | |
| Dec 18, 2:00 PM PST | High Wind Warning | SEW | San Juan | 29 hr |
| Dec 18, 2:00 PM PST | Winter Storm Warning | SEW | 38 hr | |
| Dec 18, 2:00 PM PST | Winter Weather Advisory | SEW | 20 hr |
Nearby
Small Craft Advisories in Washington, 2012Every small craft advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.